Michigan, 2004

Damaging Winds in Michigan, August 3 to 4, 2004

August 3 to 4, 2004 · NWS IWX · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 7:03 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 7:03 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 PM EST TUE AUG 3 2004

.AVIATION...
COMPLEX TAF PACKAGE THIS EVENING WITH INTENSE CONVECTION ONGOING
UPSTREAM OVER IOWA. A SHORTWAVE LIFTED NORTH UP THE BACK SIDE OF THE
SOUTHERN PLAINS UPPER RIDGE YESTERDAY. THIS SHORTWAVE AIDED IN
CYCLOGENESIS ON THE PLAINS TODAY. THIS SYSTEM WILL MOVE EAST AND
GRADUALLY PHASE WITH STRONG SHORTWAVE MOVING EAST THROUGH SOUTHERN
CANADA. AS THE SHORTWAVES PHASE...THE SURFACE BOUNDARY WILL SHARPEN
WITH A DEEPENING LOW MOVING EAST ALONG THE BOUNDARY OVER THE CWA ON
WED. ALL MODELS EXHIBITING GRID SCALE CONVECTIVE FEEDBACK...WHICH
FURTHER COMPLICATES THE FORECAST.

CURRENT CONVECTION OVER SOUTHERN WISCONSIN SHOULD CONTINUE TO TRACK
EAST ALONG AND NORTH OF SURFACE FRONT THIS EVENING FROM NEAR MKE
EASTWARD TO GRR. EVOLVING SEVERE LINEAR MCS OVER IOWA WILL
ACCELERATE EASTWARD THIS EVENING INTO EXTREME INSTABILITY WITH
SBCAPE OF 4000+J/KG OVER SOUTHEAST IOWA. LATER TONIGHT THIS COMPLEX
SHOULD BEGIN TO WEAKEN AS IT RACES EAST AHEAD OF THE BEST
INSTABILITY AND LARGE SCALE SUPPORT. SHOULD SEE RENEWED CONVECTIVE
DEVELOPMENT OVER IOWA ON NOSE OF DEVELOPING 40-50KT LOW LEVEL JET.
THIS CONVECTION WILL BEGIN TO MOVE/DEVELOP EAST TOWARDS NORTHWEST
INDIANA LATE TONIGHT. WILL BASICALLY KEEP CURRENT TIMING OF
CONVECTION FOR THIS ISSUANCE WITH TSRA BEGINNING AT SBN AROUND 09Z
AS THE NOSE OF THE LOW LEVEL JET BEGINS TO TRANSLATE EASTWARD INTO
NORTHWEST INDIANA.

ON WEDNESDAY MODELS IN GENERAL AGREEMENT ON SURFACE LOW TRACKING
OVER NORTHERN INDIANA. KSBN WILL LIKELY BE NORTH OF THE SURFACE
BOUNDARY WITH NORTHEAST FLOW AND MORE STRATIFORM RAIN. KFWA WILL BE
A CLOSE CALL BUT MAY BREAK OUT INTO THE WARM SECTOR FOR AWHILE.
TIMING OF WIND SHIFTS AND THUNDER IN THE LATER PERIODS WILL BE FINE
TUNED AS THE SYSTEM APPROACHES.

&&

.SHORT TERM...
WK CDFNT MOVG INTO CENTRAL IN/OH THIS AFTN. FROPA HAS BEEN DRY
ACROSS OUR CWA AS FORCING WK AND SOME CAPPING. SHRTWV MOVG EAST
ACROSS NRN PLAINS ACCOMPANIED BY SFC LOW WAS RESULTING IN INTENSE
BOW ECHO MOVG INTO NW IA. GFS HAD BETTER LOCATION OF SFC LOW THIS
AFTN AND IS PREFERRED WITH TRACK THOUGH CONVECTIVE FEEDBACK PROBABLY
RESULTING IN TOO LOW OF MINIMUM SFC PRESSURE. TSTMS ASSOCD WITH
THIS SYSTEM EXTRAPOLATE INTO NW PORTION OF CWA LATE TONIGHT. WENT
WITH SCT POPS NW AND ISOLD SE FOR LATE TONIGHT. SHRTWV AND SFC LOW
MOVG ACROSS THE AREA WED SHOULD PROVIDE FORCING MECHANISM FOR
PRECIP.  CLOUDS/RAIN COULD LIMIT SFC BASED INSTABILITY ON
WED...HOWEVER, SHOULD BE ENOUGH ELEVATED INSTABILITY AND FORCING TO
GO WITH LIKELY POPS. HIGH PWATS AND LOCATION OF CONVECTION NORTH OF
BOUNDARY SUGGESTS HEAVY RAINFALL POSSIBLE, BUT HELD OFF ADDING TO
ZONES ATTM. MINS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH A
LITTLE WARMER AT BEH WITH CLOUDS AND WINDS INCRSG LATE. PREFERING
GFS TRACK OF LOW MOVG ALONG FRONT, HAVE LEANED TOWARD MAV MAXES FOR
WED.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...
MAJOR FLIP IN MODEL RUNS WITH THE ETA MOVING TOWARD THE GFS SOLUTION
FOR THUNDERSTORMS WEDNESDAY NIGHT. IN THIS CASE PREFER GFS SOLUTION
FOR PATH OF LOW CURRENTLY OVER CENTRAL NEBRASKA. ETA BRINGS IT A
LITTLE TOO FAR SOUTH. ADDED POPS FOR WEDNESDAY NIGHT WITH LIKELY
SOUTHEAST TAPERING OFF TO HIGH CHANCE POPS NORTHWEST...EARLY
TOMORROW EVENING THEN TAPER TO CHANCE POPS SOUTHEAST...ENDING THEM
ACROSS THE ENTIRE FORECAST AREA EARLY THURSDAY MORNING.

MUCH COOLER TEMPS ARE EXPECTED AS A STRONG HIGH PRESSURE BUILDS IN
AHEAD OF A LARGE MID LEVEL RIDGE BUILDING UP ACROSS SOUTHWEST CANADA
AND THE NORTHERN UNITED STATES INTO THE UP COMING WEEKEND.  GFS
INITIALIZED 850MB TEMPS BETTER THAN ETA...BUT BOTH MODELS PICKUP ON
THIS COOL DOWN SO ADJUSTED TEMPS DOWNWARD THROUGH SATURDAY. LOW
TEMPERATURES MAY APPROACH RECORD LOW LEVELS FRIDAY AND SATURDAY
MORNING.  WITH HIGH PRESSURE IN CONTROL...KEPT DRY FORECAST THROUGH
MONDAY...BUT ADDED CHANCE POPS FOR THUNDERSTORMS TUESDAY AS THE NEXT
SYSTEM MOVES OVER THE MID LEVEL RIDGE AND APPROACHES THE FORECAST
AREA FROM SOUTHERN CANADA WITH BOTH GFS/ECMWF BASICALLY IN AGREEMENT
ON THIS SOLUTION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

AVIATION...HITCHCOCK
SHORT TERM...JT
LONG TERM...GLL
Hazardous weather outlook, Aug 3, 9:16 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST TUE AUG 3 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040935-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
436 AM EST TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS OVER NORTHWEST ILLINOIS WILL MOVE
RAPIDLY SOUTHEAST INTO INDIANA LATE THIS EVENING. AS THIS LINE OF
STORMS MOVES EAST...THERE WILL BE A CHANCE OF SEVERE WEATHER ACROSS
NORTHERN INDIANA...SOUTHWEST MICHIGAN...AND NORTHWEST OHIO. THE MAIN
THREAT WITH THIS LINE OF STORMS WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS ON WEDNESDAY. IF STORMS
DEVELOP...A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

In the hours before

Local storm report, Aug 3, 11:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EST TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     LA PORTE                41.61N 86.71W
08/03/2004                   LA PORTE           IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

STEVENS

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 3, 11:55 PM EST
Where
Berrien County, 4 mi E of Stevensville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.017, -86.433

Amateur radio reported trees down east of Stevensville.

Thunderstorm Wind, Berrien

When
August 4, 12:05 AM EST
Where
Berrien County, Buchanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -86.367

Law enforcement reported trees and power lines down in Buchanan.

Thunderstorm Wind, Cass

When
August 4, 12:20 AM EST
Where
Cass County, Edwardsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -86.083

Law enforcement reported trees down in Edwardsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420660, 5420661, 5420662.